Alert archive / Florida / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 3, NWS Jacksonville, FL

January 7, 2017Hamilton County, Suwannee County, Florida

NWS Jacksonville, FL issued this severe thunderstorm warning at Jan 7, 2017, 1:44 AM EST for Hamilton County, Suwannee County, Florida. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 7, 2017, 1:44 AM EST (06:44 UTC)
Expired
Jan 7, 2017, 2:15 AM EST
In force
31 min
Issued by
NWS Jacksonville, FL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Hamilton County, FL, Suwannee County, FL

The radar

The Moody AFB radar (KVAX), 60 km from the middle of the area, began a volume at 06:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 00:00Z, 6.7 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 00:00Z on 2017-01-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 00:00Z on 2017-01-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 183 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1053 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
183 m²/s²
0-3 km storm-relative helicity
335 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

019 
WUUS52 KJAX 070644
SVRJAX
FLC047-121-070715-
/O.NEW.KJAX.SV.W.0003.170107T0644Z-170107T0715Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Jacksonville FL
144 AM EST SAT JAN 7 2017

The National Weather Service in Jacksonville has issued a

* Severe Thunderstorm Warning for...
  Northeastern Suwannee County in northern Florida...
  South central Hamilton County in northern Florida...

* Until 215 AM EST

* At 144 AM EST, a severe thunderstorm was located over Live Oak,
  moving northeast at 50 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Live Oak, Suwannee Springs and Houston. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3037 8307 3051 8282 3031 8280 3018 8303
TIME...MOT...LOC 0644Z 240DEG 48KT 3031 8297 

HAIL...<.75IN
WIND...60MPH
 
$$

WOLF
1 follow-up statement
121 
WWUS52 KJAX 070705
SVSJAX

Severe Weather Statement
National Weather Service Jacksonville FL
205 AM EST SAT JAN 7 2017

FLC047-121-070715-
/O.EXP.KJAX.SV.W.0003.000000T0000Z-170107T0715Z/
Suwannee FL-Hamilton FL-
205 AM EST SAT JAN 7 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN SUWANNEE AND
SOUTH CENTRAL HAMILTON COUNTIES WILL EXPIRE AT 215 AM EST...
        
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire.

LAT...LON 3037 8307 3051 8282 3031 8280 3018 8303
TIME...MOT...LOC 0705Z 240DEG 48KT 3044 8272 

$$

WOLF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 6, 8:25 PM EST, 5 hours 19 minutes earlier.

Area forecast discussion, Jan 6, 8:25 PM EST, 5 hours 19 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
825 PM EST Fri Jan 6 2017

...Widespread Rain developing with embedded Thunderstorms late
tonight...

...Much Colder late tonight with Freezing temperatures Saturday
and Sunday nights with low wind chills...

.UPDATE...
Forecast on track as pressure falls along the Big Bend region
signal the approach the developing GOMEX low pressure system which
is expected to track across NE FL/JAX then into coastal SE GA
offshore waters by tomorrow morning. So far most of the widespread
rain has pushed into NE FL south of the I-10 corridor with
embedded storms about to impact the I-75 corridor from Live Oak
south to GNV/OCF and this lines up with the latest SPC marginal
risk where not a lot of surface based cape is available but could
still see some strong/marginal severe storms produce some
hail/winds near warning criteria. Otherwise expect widespread rain
to overspread the remainder of the region with a slight chance of
more elevated storms. Rainfall amounts still expected to be
widespread in the 0.50-1.00" range with higher amounts likely in
the convection across NE FL south of the I-10 corridor. Temps
currently in the 50s/60s will slowly fall into the 40s/50s by
morning as the frontal boundary across SE GA slowly pushes towards
the FL/GA border by morning. Saturday...will feature steady to
slowly falling temps from the 40s/50s in the morning to the upper
30s/40s by the afternoon as the low pressure moves up the SE U.S.
coast and cold front gets swept SE of the region and offshore and
this will quickly end the rainfall during the morning hours from
NW to SE and offshore with just a few lingering light showers by
the afternoon close to the NE FL coast. Brisk Northwest winds will
increase to 15-25 mph with gusts to 30-35 mph at times and may be
close to Wind Advisory at times near the coast. This will make it
feel much closer to the 30s throughout the day.

&&

.AVIATION...
Widespread Rain/Embedded Storms impacting GNV first this evening
and will push into JAX Metro TAF sites by 03z time frame and have
added VCTS in those TAF sites while VFR Cigs/Vsbys linger for a
while longer this evening. Otherwise MVFR Cigs/Vsbys expected to
develop area-wide by 06z and with winds less than 10 knots and
SWly jet aloft at 35 knots have added in LLWS since there is
marginal speed shear but at least 90 degrees or more of directional
shear as well. Latest Hi-Res models have wind shift to NW around
the 12z time frame at most TAF sites and lowering of CIGS to
around 800 feet with light rain continuing, then a slow
improvement during the late morning hours to 2000 feet CIGS then
these CIGS should scatter out by 21z as drier air wraps around the
system.

&&

.MARINE...Advisory conditions will develop late tonight over the
offshore waters s-sw winds increase ahead approaching Gulf low
pressure. Gale Watch for offshore zones for Saturday through
Sunday due to frequent gusts to Gale force expected as pressure
gradient tightens and cold air advects across the relatively warm
waters. Advisory conditions will also develop for near shore zones
Saturday through Sunday night.

Rip Currents: Low risk today...becoming Moderate to High this
weekend.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  43  45  26  45 /  90  30   0   0
SSI  49  50  29  45 / 100  60   0   0
JAX  51  53  28  46 /  90  60   0   0
SGJ  58  61  33  46 /  80  70  10   0
GNV  53  56  27  48 /  90  60   0   0
OCF  58  61  29  51 /  90  70   0   0

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...Hard Freeze Watch from Saturday evening through Sunday morning
     for Baker-Columbia-Hamilton-Inland Nassau-Suwannee-Union.

     Freeze Watch from late Saturday night through Sunday morning for
     Alachua-Bradford-Clay-Coastal Duval-Coastal Nassau-Flagler-
     Gilchrist-Inland Duval-Marion-Putnam-St. Johns.

GA...Hard Freeze Watch from Saturday evening through Sunday morning
     for Appling-Atkinson-Bacon-Brantley-Charlton-Clinch-Coffee-
     Echols-Inland Camden-Inland Glynn-Jeff Davis-Pierce-Ware-
     Wayne.

     Freeze Watch from late Saturday night through Sunday morning for
     Coastal Camden-Coastal Glynn.

AM...Gale Watch from 7 AM EST Saturday through Sunday afternoon for
     Waters from Altamaha Sound GA to Fernandina Beach FL from
     20 to 60 NM-Waters from Fernandina Beach to St. Augustine
     FL from 20 to 60 NM-Waters from St. Augustine to Flagler
     Beach FL from 20 to 60 NM.

     Small Craft Advisory from 1 AM to 7 AM EST Saturday for Waters
     from Altamaha Sound GA to Fernandina Beach FL from 20 to 60
     NM-Waters from Fernandina Beach to St. Augustine FL from 20
     to 60 NM-Waters from St. Augustine to Flagler Beach FL from
     20 to 60 NM.

     Small Craft Advisory from 7 AM Saturday to 4 AM EST Monday for
     Coastal waters from Altamaha Sound to Fernandina Beach FL
     out 20 NM-Coastal waters from Fernandina Beach to St.
     Augustine FL out 20 NM-Coastal waters from St. Augustine to
     Flagler Beach FL out 20 NM.

&&

Hess/Nelson/Guillet
Hazardous weather outlook, Jan 6, 2:55 PM EST, 10 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE JACKSONVILLE FL
255 PM EST FRI JAN 6 2017

AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-124-125-
GAZ132>136-149>154-162>166-071200-
COASTAL WATERS FROM ALTAMAHA SOUND TO FERNANDINA BEACH FL OUT
20 NM-
COASTAL WATERS FROM FERNANDINA BEACH TO ST. AUGUSTINE FL OUT
20 NM-
COASTAL WATERS FROM ST. AUGUSTINE TO FLAGLER BEACH FL OUT 20 NM-
WATERS FROM ALTAMAHA SOUND GA TO FERNANDINA BEACH FL FROM 20 TO
60 NM-
WATERS FROM FERNANDINA BEACH TO ST. AUGUSTINE FL FROM 20 TO 60 NM-
WATERS FROM ST. AUGUSTINE TO FLAGLER BEACH FL FROM 20 TO 60 NM-
HAMILTON-SUWANNEE-COLUMBIA-BAKER-INLAND NASSAU-INLAND DUVAL-UNION-
BRADFORD-CLAY-ST. JOHNS-GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-
COASTAL NASSAU-COASTAL DUVAL-COFFEE-JEFF DAVIS-BACON-APPLING-
WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-INLAND GLYNN-COASTAL GLYNN-
ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-COASTAL CAMDEN-
255 PM EST FRI JAN 6 2017

...HARD FREEZE AND FREEZE WATCH SATURDAY NIGHT...

...GALE WATCH FOR THE OFFSHORE COASTAL WATERS SATURDAY THROUGH
SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS.

.DAY ONE...TONIGHT...

WIDESPREAD RAIN WITH A FEW EMBEDDED THUNDERSTORMS ARE EXPECTED
TO DEVELOP TONIGHT. STRONG STORMS...WITH HAIL AND STRONG AND GUSTY
WINDS...ARE POSSIBLE NEAR AND WEST OF THE I-75 CORRIDOR OF NORTHEAST
FLORIDA AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

A HARD FREEZE IS EXPECTED ACROSS INLAND LOCATIONS SATURDAY AND SUNDAY
NIGHT...WITH A LIGHT FREEZE CLOSER TO THE COAST AND SOUTH OF I-10.
WIND CHILL INDICES WILL BE IN THE UPPER TEENS AND LOWER 20S AND
ADVISORIES MAY BE NEEDED.

AN ARCTIC FRONT WILL SWEEP ACROSS THE WATERS EARLY SATURDAY PRODUCING
STRONG NORTH TO NORTHWEST WINDS. A GALE WATCH IS IN EFFECT FOR THE
OFFSHORE WATERS BEGINNING SATURDAY AND A SMALL CRAFT ADVISORY
IN EFFECT FOR THE NEAR SHORE WATERS.

AN ELEVATED RISK OF RIP CURRENTS IS EXPECTED THIS WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

In the hours before

Local storm report, Jan 6, 9:56 PM EST, 3 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
956 PM EST FRI JAN 06 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0939 PM     TSTM WND GST     5 NNE ORANGE PARK       30.24N 81.66W
01/06/2017  M44 MPH          DUVAL              FL   ASOS

            NAVAL AIR STATION JACKSONVILLE ASOS MEASURED A WIND GUST
            TO 44 MPH OUT OF THE SOUTH AT 939 PM EDT.

&&

JHESS
Special weather statement, Jan 6, 9:56 PM EST, 3 hours 48 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
956 PM EST FRI JAN 6 2017

FLZ024-GAZ153-164>166-070345-
Inland Nassau FL-Coastal Camden GA-Inland Camden GA-Charlton GA-
Inland Glynn GA-
956 PM EST FRI JAN 6 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN NASSAU...CAMDEN...
SOUTHWESTERN GLYNN AND NORTHEASTERN CHARLTON COUNTIES UNTIL 1045 PM
EST...

At 956 PM EST, Doppler radar was tracking a strong thunderstorm near
Folkston, moving northeast at 40 mph.

Nickel size...Excessive cloud-to-ground lightning and Wind gusts of
40 to 50 mph can be expected along with possible minor damage.

Locations impacted include...
Kingsland, Hilliard, Folkston, Woodbine, Kings Bay Base, Homeland,
Waverly, Kings Ferry, Tarboro and Dover Bluff.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3073 8166 3074 8166 3072 8167 3063 8200
      3086 8213 3123 8161 3116 8158 3112 8160
      3112 8158 3113 8157 3111 8156 3110 8157
      3108 8155 3078 8144
TIME...MOT...LOC 0256Z 239DEG 33KT 3084 8191

NELSON
Local storm report, Jan 6, 10:07 PM EST, 3 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1007 PM EST FRI JAN 06 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     TSTM WND DMG     2 WSW WINFIELD          30.25N 82.71W
01/06/2017                   COLUMBIA           FL   EMERGENCY MNGR

            EMERGENCY MANAGER REPORTED DOWNED TREES AND POWERLINES
            ALONG THE INTERSTATE 10 CORRIDOR FROM MILE MARKER 298 TO
            MILE MARKER 301. THIS IS JUST EAST OF THE I-75/I-10
            INTERCHANGE AND NEAR THE U.S. 41 HIGHWAY EXIT ON I-10.
            DAMAGE ESTIMATE IS PRELIMINARY AND TIME IS ESTIMATED
            BASED ON RADAR IMAGERY.

&&

JHESS
Local storm report, Jan 6, 10:39 PM EST, 3 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1039 PM EST FRI JAN 06 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     TSTM WND DMG     5 NW LAKE CITY          30.24N 82.70W
01/06/2017                   COLUMBIA           FL   EMERGENCY MNGR

            EMERGENCY MANAGER REPORTED TREE DOWN ON A HOME ON
            NORTHWEST MOORE ROAD. NO INJURIES WERE REPORTED. TIME IS
            ESTIMATED BASED ON RADAR.

&&

JHESS
Local storm report, Jan 6, 10:42 PM EST, 3 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1042 PM EST FRI JAN 06 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     HAIL             4 NNW LAKE CITY         30.25N 82.67W
01/06/2017  U0.50 INCH       COLUMBIA           FL   EMERGENCY MNGR

            EMERGENCY MANAGER RELAYED PUBLIC REPORTS OF HAIL OF
            UNKNOWN SIZE ON THE NORTH SIDE OF LAKE CITY. TIME IS
            ESTIMATED BASED ON RADAR IMAGERY.

&&

JHESS
Special weather statement, Jan 7, 1:33 AM EST, 11 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
133 AM EST SAT JAN 7 2017

FLZ021-070715-
Suwannee FL-
133 AM EST SAT JAN 7 2017

...SIGNIFICANT WEATHER ADVISORY FOR SUWANNEE COUNTY UNTIL 215 AM
EST...

At 131 AM EST, Doppler radar was tracking a heavy shower near
Dowling Park, or 10 miles southwest of Live Oak, moving northeast at
50 mph. Other heavy showers were approaching southern Suwannee
County. Radar indiates potential for 40 to 50 mph wind gusts with
the showers.

Locations impacted include...
Live Oak, Suwannee Springs, Wellborn, Obrien, Mcalpin, Luraville,
Dowling Park, Branford, Newburn and Houston.

LAT...LON 3026 8324 3032 8321 3041 8297 3038 8289
      3034 8284 3034 8280 3002 8280 2996 8293
      2996 8295 2999 8296 3001 8300 3008 8307
      3009 8311 3011 8312 3010 8314 3011 8316
      3009 8319 3012 8323 3018 8325 3026 8325
TIME...MOT...LOC 0631Z 240DEG 49KT 3022 8314

WOLF

The office that day

Everything else NWS Jacksonville, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 6, 8:13 PM ESTSpecial Weather StatementJAXGilchrist32 min
Jan 6, 8:23 PM ESTSpecial Weather StatementJAXSuwannee52 min
Jan 6, 8:47 PM ESTSpecial Weather StatementJAXColumbia28 min
Jan 6, 9:09 PM ESTSpecial Weather StatementJAXBaker51 min
Jan 6, 9:43 PM ESTSpecial Weather StatementJAXDuval32 min
Jan 6, 9:54 PM ESTSpecial Marine WarningJAX66 min
Jan 7, 1:33 AM ESTSpecial Weather StatementJAXSuwannee42 min
Jan 7, 1:49 AM ESTSpecial Weather StatementJAXMarion41 min
Jan 7, 1:54 AM ESTSevere Thunderstorm WarningJAXColumbia, Hamilton, Suwannee31 min
Jan 7, 2:18 AM ESTSevere Thunderstorm WarningJAXMarion42 min
Jan 7, 2:26 AM ESTGale WarningJAX32 hr
Jan 7, 2:45 AM ESTFreeze WatchJAXBaker, Bradford, Gilchrist, Nassau, Suwannee, Union35 hr
Jan 7, 2:45 AM ESTFreeze WarningJAXBradford, Duval, Flagler, Gilchrist, Nassau30 hr
Jan 7, 2:45 AM ESTHard Freeze WatchJAXBaker, Nassau, Suwannee, Union35 hr
Jan 7, 2:45 AM ESTHard Freeze WarningJAXBaker, Gilchrist, Nassau, Suwannee, Union30 hr
Jan 7, 2:50 AM ESTWind Chill AdvisoryJAXBaker, Bradford, Duval, Gilchrist, Nassau, Suwannee and 1 more30 hr
Jan 7, 3:01 AM ESTSpecial Weather StatementJAXFlagler29 min
Jan 7, 3:19 AM ESTSpecial Marine WarningJAX41 min
Jan 7, 3:53 AM ESTSpecial Weather StatementJAXMarion37 min

Nearby

Severe Thunderstorm Warnings in Florida, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.